[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.108.121. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1975

Nephrotoxicity of Combined Cephalothin-Gentamicin Regimen

Author Affiliations

From the departments of medicine (Drs. Cabanillas, Burgos, and Rodriguez) and pathology (Dr. Baldizón), University Hospital, University of Puerto Rico School of Medicine, Rio Pedras, Puerto Rico. Dr. Cabanillas is now at M. D. Anderson Hospital, Houston.

Arch Intern Med. 1975;135(6):850-852. doi:10.1001/archinte.1975.00330060094013
Abstract

Gentamicin sulfate (Garamycin) is a broad spectrum antimicrobial agent member of the aminoglycoside group of antibiotics. This group, which also includes neomycin sulfate, kanamycin sulfate, and streptomycin sulfate,1 is known to be nephrotoxic. Gentamicin-induced renal damage, however, has been recognized in only 2% of the subjects taking the medication, and this is usually manifested by a mild transient rise in blood urea nitrogen (BUN) level.1,2 Recently, the first instance of severe acute renal failure in a patient receiving this drug only was reported by Kahn and Stein,3 although the structural lesion was not confirmed by biopsy.

Cephalothin sodium (Keflin)-induced renal failure is also rare, and few cases have been reported in the literature.4,5 Five times the usual therapeutic dosage is needed for the experimental production of mild histological changes in the renal tubules.4

We report the cases of two patients with histopathologically demonstrable acute tubular

First Page Preview View Large
First page PDF preview
First page PDF preview
×